From diarrhea to long QT: Serious heart problems with high doses of Loperamide (Imodium) from abuse and misuse

June 08, 2016 – In the United States, Loperamide (Imodium) is approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. The maximum approved daily dose for adults is 8 mg per day for the Over-the-Counter (OTC)-form and 16 mg per day for prescription form. It is sold under the OTC brand name Imodium A-D, as store brands, and as generics. Loperamide (Imodium) is available in many other countries around the world as well under the locally valid respective prescribing conditions. In recent months, Loperamide has become an object of abuse or misuse in connection with self-treatment of opioid withdrawal symptoms and still other uses.

Loperamide

Loperamide

The American Food & Drug Administration (FDA) is now warning that taking higher than recommended doses of Loperamide (Imodium), including through abuse or misuse of the product, can cause serious health problems such as unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest. Some of these can lead to death of the patient.  The risk of these serious heart problems may also be increased when high doses of Loperamide (Imodium) are taken with several kinds of medicines that pharmacokinetically interact with Loperamide (Imodium), among them antifungal drugs containing itraconazole and ketoconazole, cholesterol lowering drugs containing gemfibrozil, heart drugs containing quinidine, the antimalarial drugs containing quinine, the HIV drugs containing ritonavir, and drugs to treat acid reflux including histamine type 2 receptor antagonists (H2RAs) as well as the antibiotics erythromycin and clarithromycin.

The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of Loperamide (Imodium) in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria. FDA continues to evaluate this safety issue and will determine if additional FDA actions are needed. In cases of abuse, individuals often use other drugs together with Loperamide (Imodium) in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects. If Loperamide (Imodium) toxicity is suspected, the drug should promptly be discontinued and necessary therapy be started.  If Loperamide (Imodium) ingestion is suspected, measure blood levels, which may require specific testing. For some cases of Torsades de Pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required. Refer patients with opioid use disorders for treatment (see Additional Information for Health Care Professionals in the FDA Drug Safety Communication).

Patients and consumers should only take Loperamide (Imodium) in the dose directed by their health care professionals or according to the OTC Drug Facts label. Do not use more than the dose prescribed or listed on the label, as doing so can cause severe heart rhythm problems or death. If your diarrhea lasts more than 2 days, stop taking Loperamide (Imodium) and contact your health care professional. Seek medical attention immediately, in the US, by calling 911 if you or someone taking Loperamide (Imodium) experiences any of the following:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally.

Healthcare professionals and patients outside the US should call their local medical emergency services when someone talking Loperamide (Imodium) is experiencing the above listed clinical signs.

Share
thassodotcom

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Posted in Adverse Drug Reaction [ADR], New Safety Information, Regulatory Announcement, Thasso Post, Theragenomic Medicine
Tags: , , , , , ,

Leave a Reply

Optional: Social Subscribe/Login



Your email address will not be published. Required fields are marked *

*

thasso: conditions

thasso post magazine

View my Flipboard Magazine.

follow thasso

Facebooktwittergoogle_pluslinkedinrssyoutubeby feather

subscribe to thasso post

By signing up, you agree to our Terms of Service and Privacy Policy.

thasso: categories

thasso: archives

thasso: tweets

thasso chat / comments

You must be a registered user to participate in this chat.